News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Hypertension

Question: Essential hypertension = essentially we don't know..?


 fredk - Mon Apr 02, 2007 12:27 pm

Hi,

I was admitted to hospital for four days last February with accelerated hypertension (225/135) after going to see my GP about the headaches I had been getting for the previous couple of weeks (they would wake me up in the night, last 14+ hours, were completely unaffected by any painkillers and completely incapacitated me). She measured my BP and I was taken straight in and put on an IV drip of amlopidine, bisprolol and doxazosin until my BP was under control. Luckily the only damage seemed to be grade III retinopathy, which resolved itself once my BP was reduced.

I'm only 34, have no familial history of hypertension and prior to this episode I was very fit (gym 3+ times a week), healthy (hadn't even had a cold in at least 2 years), drank plenty of water and alcohol only very infrequently (maybe every couple of weeks), hadn't smoked in over 3 years, ate a healthy diet (little dairy, plenty of fresh fruit and veg, with mostly fish or chicken), and could hardly be considered overweight at 6'4'' and 210lbs. The only anolmaly was a tendency to get very swollen ankles and feet on long flights, but I always put that down to being tall and flying economy!

The side effects of the drugs I was put on were in my view disastrous. I had chronic fatigue, my heart rate was down to around 30-34 (usually only around 48-52 resting as it is), my extremeties felt permanently desensitised and as soon as I started walking, my feet would first get pins and needles and then go completely numb (even though they would be warm to the touch), I would get severe muscle cramps in the back of my thighs, and feel out of breath and dizzy. I could barely walk a hundred yards without needing to stop and sit down, and I would practically faint after a flight of stairs!

After six months of arguing (as far as the consultant was concerned my BP was under control and that was all that was important - I was even advised to eat more salt to help with the cramps!) I managed to get off first the amlopidine then the bisprolol, with the introduction of candesartan instead, and finally, before Christmas, the doxazosin. At each stage the side effects markedly improved and I was able to carry on with life almost as normal, so much so that I was able to start running again a couple of months ago. However, I still get pains in the back of my legs if I have been standing even for a minute, that usually go away when I sit or crouch, but that will return almost straight away on standing up again and frequently get pins and needles in my feet when walking. The only time my legs feel normal is if I have been running at which point I might get a few hours respite.

In the meantime, I have had a renal angiogram, a cardiogram, a 24hr ambulatory BP monitor, several ECGs and more urine and blood tests than I care to remember. So far I have been diagnosed as in excellent health by everyone (low cholestorol, normal levels of elctrolytes, creatinine, renin/aldosterone, TSH, T3/T4, good liver/kidney function, no infections etc, etc). All in all nothing.

So, and apologies for taking so long in getting here, what else can I do?

On 16mg Candesartan my BP is controlled (typically 130/70 with a pulse of around 50), but the thought of having to deal with the muscle cramps every day for the rest of my life is driving me understandably insane. I also can't help but think that the severity of the cramps in my legs might be indicative of a circulatory problem in my legs that may be causing all of this.

I have mentioned all of this several times over to the consultant, but despite noting the iatrogenic effects, it appears that they are out of ideas and/or enthusiasm. Coupled with the infrequency of appointments (every 2 months), it is all very very frustrating. I would very much appreciate any and all suggestions for further tests.

Thanks in advance for any help you can give,

Fred.

Age: 34
Height: 6'4''
Weight: 210lbs
Sex: Male
Past diagnoses: Accelerated/Malignant hypertension
Past surgeries: None
Famial history: None
Current medication: 16mg Candesartan
Current BP, pulse: 130/70, 50.[/list]
 Dr. Yasser Mokhtar - Tue Apr 03, 2007 6:00 pm

User avatar Dear Fred,

Rarely, candesartan causes muscle aches and pains. It can increase the enzyme secreted by the muscles called cpk. It can sometimes cause inflammation of the muscles called rhabdomyolysis.

If you were not tested for elevated cpk levels previously, please, ask your doctor if this is appropriate in your case just to be on the safe side.

Not having any side effects of the medications that you are taking increases patient's compliance. Please, discuss this issue more with your doctor and ask him/her to start you on another medication if he thinks that this side effect is caused by candesartan.

Thank you very much for using our website http://doctorslounge.com and I hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here